International Psychogeriatrics

Case Report

A case in which mirtazapine reduced auditory hallucinations in a patient with Parkinson disease

Tomoyuki Nagataa1 c1, Shunichiro Shinagawaa1, Kenji Tagaia1 and Kazuhiko Nakayamaa1

a1 Department of Psychiatry, Jikei University School of Medicine, Tokyo, Japan

ABSTRACT

A 48-year-old woman with Parkinson disease (PD) suffered from auditory hallucinations (AH). We had treated her with a reduction in antiparkinsonian agents and the use of atypical antipsychotic agents. However, her symptoms did not improve, and her extrapyramidal symptoms (EPS) worsened. To lessen her depressive symptoms, treatment with a new-generation antidepressant, mirtazapine (MRZ), was commenced. The patient's AH gradually decreased with no worsening of EPS, and the AH disappeared 4 weeks after the commencement of treatment with MRZ. The present case suggests the effectiveness of MRZ for the treatment of refractory AHs in patients with PD.

(Received August 24 2012)

(Reviewed October 09 2012)

(Revised October 23 2012)

(Accepted October 24 2012)

(Online publication November 30 2012)

Key words:

  • Parkinson disease (PD);
  • psychosis;
  • antidepressants

Correspondence

c1 Correspondence should be addressed to: Tomoyuki Nagata, Department of Psychiatry, Jikei University School of Medicine, 3-25-8, Nishi-Shimbashi, Minato-ku, Tokyo 105-8461, Japan. Phone: +81 334 331 111; Fax: +81 334 370 228. Email: t.nagata@jikei.ac.jp.